Alert archive / Montana / Snow Squall Warnings in 2020
Snow Squall Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Feb 23, 2020, 6:26 PM MST for Silver Bow County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2020, 6:26 PM MST (01:26 UTC)
- Expired
- Feb 23, 2020, 7:20 PM MST
- In force
- 54 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WWUS55 KMSO 240127
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
626 PM MST Sun Feb 23 2020
MTC093-240300-
/O.NEW.KMSO.SQ.W.0010.200224T0126Z-200224T0300Z/
Silver Bow MT-
626 PM MST Sun Feb 23 2020
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Central Silver Bow County in west central Montana...
* Until 800 PM MST.
* At 626 PM MST, a dangerous area of intense snow was located near
Silver Bow, or near Butte, moving east at 50 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Significant impacts are expected across I-90 and I-15 in the
vicinity of Butte during the next hour.
Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Ramsay, Janney and
Newcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4586 11243 4584 11242 4567 11272 4570 11275
4570 11274 4571 11275 4574 11276 4576 11280
4601 11275 4613 11270 4607 11247 4605 11248
4602 11244 4593 11244 4589 11240
TIME...MOT...LOC 0126Z 266DEG 42KT 4606 11265
$$2 follow-up statements
422
WWUS55 KMSO 240208
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
708 PM MST Sun Feb 23 2020
MTC077-240218-
/O.EXP.KMSO.SQ.W.0008.000000T0000Z-200224T0215Z/
Powell MT-
708 PM MST Sun Feb 23 2020
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN POWELL COUNTY WILL EXPIRE
AT 715 PM MST...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Roads
will remain snow covered.
LAT...LON 4655 11247 4659 11244 4657 11232 4654 11230
4653 11230
TIME...MOT...LOC 0208Z 267DEG 33KT 4662 11181
$$381
WWUS55 KMSO 240221
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
720 PM MST Sun Feb 23 2020
MTC093-240230-
/O.CAN.KMSO.SQ.W.0010.000000T0000Z-200224T0300Z/
Silver Bow MT-
720 PM MST Sun Feb 23 2020
...THE SNOW SQUALL WARNING FOR CENTRAL SILVER BOW COUNTY IS
CANCELLED...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning has been cancelled.
LAT...LON 4586 11243 4584 11242 4581 11248 4592 11252
4596 11249 4596 11244 4593 11244 4589 11240
TIME...MOT...LOC 0218Z 266DEG 42KT 4610 11171
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 23, 2:11 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 23, 2:11 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020
...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...
...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...
.DISCUSSION...
A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.
Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.
Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.
The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.
Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.
&&
.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
Region.
Winter Weather Advisory until 11 AM MST Monday West Glacier
Region.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Bitterroot/Sapphire Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 10 AM PST Monday Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Eastern Lemhi County...Western Lemhi County.
&&In the hours before
Special weather statement, Feb 23, 5:26 PM MST, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020
IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...
At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.
Locations impacted include...
Lost Trail Pass.
LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
4570 11394 4567 11393 4566 11392 4558 11394
4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:26 PM MST | Special Weather Statement | MSO | Ravalli | 49 min |
| Feb 23, 5:51 PM MST | Snow Squall Warning | MSO | Ravalli | 54 min |
| Feb 23, 6:10 PM MST | Snow Squall Warning | MSO | Deer Lodge, Silver Bow | 35 min |
| Feb 23, 6:13 PM MST | Snow Squall Warning | MSO | Powell | 62 min |
| Feb 23, 7:50 PM MST | Special Weather Statement | MSO | Missoula | 40 min |
Nearby
Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.